Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 49, NWS Flagstaff, AZ

August 15, 2008Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 15, 2008, 2:01 PM MST for Coconino County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2008, 2:01 PM MST (21:01 UTC)
Expired
Aug 15, 2008, 2:45 PM MST
In force
44 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 26 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
1818 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 152101
SVRFGZ
AZC005-152145-
/O.NEW.KFGZ.SV.W.0049.080815T2101Z-080815T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
201 PM MST FRI AUG 15 2008

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 245 PM MST

* AT 154 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTHWEST OF CHAVEZ MOUNTAIN...OR 15 MILES NORTHEAST OF HAPPY
  JACK...AND MOVING SOUTH AT 8 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAVEZ MOUNTAIN BY 245 PM MST...

A SEVERE THUNDERSTORM WARNING IS ISSUED FOR STORMS WITH HAIL 3/4 INCH
DIAMETER OR LARGER...AND/OR WINDS GREATER THAN 57 MPH.

LAT...LON 3475 11095 3463 11131 3492 11132 3496 11112
TIME...MOT...LOC 2101Z 353DEG 7KT 3487 11120

$$
2 follow-up statements
000 
WWUS55 KFGZ 152121
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
219 PM MST FRI AUG 15 2008

AZC005-152145-
/O.CON.KFGZ.SV.W.0049.000000T0000Z-080815T2145Z/
COCONINO AZ-
219 PM MST FRI AUG 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR SOUTHEASTERN COCONINO COUNTY...

AT 213 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 5 MILES NORTHWEST OF CHAVEZ MOUNTAIN...OR ABOUT 15 MILES
NORTHEAST OF HAPPY JACK...MOVING SOUTHEAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAVEZ MOUNTAIN BY 245 PM MST...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING IS ONE OF 
NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3475 11095 3463 11131 3492 11132 3496 11112
TIME...MOT...LOC 2119Z 353DEG 7KT 3484 11119

$$
000 
WWUS55 KFGZ 152137
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
236 PM MST FRI AUG 15 2008

AZC005-152146-
/O.EXP.KFGZ.SV.W.0049.000000T0000Z-080815T2145Z/
COCONINO AZ-
236 PM MST FRI AUG 15 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COCONINO COUNTY
EXPIRES AT 245 PM MST...

THE SEVERE THUNDERSTORM NEAR CHAVEZ MOUNTAIN WHICH PROMPTED THE 
WARNING HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS 
BEEN ALLOWED TO EXPIRE. HOWEVER...THE STORM WILL STILL HAVE THE 
POTENTIAL TO PRODUCE SMALL HAIL AND HEAVY RAIN.

LAT...LON 3475 11095 3463 11131 3492 11132 3496 11112
TIME...MOT...LOC 2136Z 353DEG 7KT 3481 11119

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:30 AM MST, 10 hours 31 minutes earlier.

Area forecast discussion, Aug 15, 3:30 AM MST, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 AM MST FRI AUG 15 2008

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEKEND ACROSS MUCH OF NORTHERN AND CENTRAL ARIZONA. AFTERNOON
TEMPERATURES WILL COOL SLIGHTLY EACH DAY...BUT WILL STILL REMAIN
NEAR NORMAL.

&&

.DISCUSSION...A VERY TRICKY AND UNUSUAL SITUATION IS DEVELOPING FOR
LATER TODAY...AND THROUGH THE WEEKEND. AN EARLY SEASON MID-LEVEL LOW
PRESSURE SYSTEM OVER NORTHEASTERN WYOMING IS PROGGED TO DROP SOUTH
INTO NORTHEASTERN UTAH LATE TODAY...AND THEN WILL LINGER OVER
COLORADO SATURDAY AND SUNDAY...BEFORE MOVING EAST EARLY NEXT WEEK.
AHEAD OF THIS LOW...ARIZONA HAS ESSENTIALLY BEEN DIVIDED INTO TWO
PARTS FOR THE LAST SEVERAL DAYS. THE SOUTHERN AND CENTRAL PORTIONS
OF THE STATE HAVE BEEN EMBEDDED IN DEEP MOISTURE...WHILE THE
NORTHERN ZONES HAVE BEEN DRY. THE MISPLACED MID-LEVEL HIGH THAT IS
WELL NORTHWEST OF THE NORMAL AUGUST POSITION HAS ALLOWED HIGH PW
VALUES TO MOVE INTO SOUTHERN AND CENTRAL CALIFORNIA. ALL THESE
FACTORS WILL COME TOGETHER IN THE NEXT FEW DAYS AS THIS RATHER
ANOMALOUS PATTERN UNFOLDS.

THE KEY FACTOR TODAY WILL BE THE SAME AS THURSDAY...THE LOCATION OF
THE MID-LEVEL DEFORMATION ZONE. THIS AREA WILL ACTUALLY STRENGTHEN
AND MOVE SLIGHTLY FARTHER NORTH TODAY AS THE LOW TO OUR NORTH MOVES
TOWARD UTAH. DESPITE WESTERLY FLOW OVER THE REGION...THE HIGHER PW
VALUES TO OUR WEST AND NORTHWEST WILL ADVECT INTO ARIZONA...WITH PW
VALUES INCREASING AS FAR NORTH AS THE GRAND CANYON. THIS SETS UP A
DECENT ENVIRONMENT FOR CONVECTION ALONG AND JUST NORTH OF THE
DEFORMATION BAND...WITH CONVECTION THEN MOVING SOUTHWEST INTO THE
DEEPER MOISTURE SOUTH OF THE RIM. THIS PATTERN WILL CONTINUE
SATURDAY AND SUNDAY AS WELL...WITH THUNDERSTORMS TO THE SOUTH EACH
EVENING PUSHING OUTFLOWS BACK NORTH TOWARD THE DEFORMATION ZONE AND
THEN REPEATING EACH DAY.

THIS COMBINATION OF DYNAMICALLY DRIVEN STORMS IN PROXIMITY TO DEEP
MONSOONAL MOISTURE COULD BE A RECIPE FOR SEVERE WEATHER AND FLOODING
THIS WEEKEND. THE EXACT PATH AND TRAJECTORY OF THE COLD POOL
ASSOCIATED WITH THE LOW...AND EVENTUAL DAILY LOCATION OF THE
DEFORMATION ZONE AND DEEPEST MOISTURE GRADIENT WILL NEED TO BE
MONITORED CLOSELY ALL WEEKEND AS THIS PATTERN EVOLVES.

BY NEXT WEEK...WE GET BACK INTO THE SAME PATTERN WE HAVE BEEN IN
THIS WEEK. DRY NORTHERLY FLOW NORTH OF I-40...WITH LOW TO MEDIUM
GRADE MONSOON CONDITIONS CONTINUING SOUTH OF THE RIM. THIS MAY ALL
CHANGE BY THE MIDDLE TO END OF NEXT WEEK PER THE 00Z GFS...WHICH
DROPS ANOTHER RATHER STRONG TROUGH INTO THE GREAT BASIN. THIS WOULD
MOVE THE DEEP MOISTURE POOL BACK NORTHWARD INTO MUCH OF THE
STATE...BUT WE WILL WAIT AND SEE ON THIS.

&&

.AVIATION...FOR THE 12Z PACKAGE...SKC TO SCT 150-200 THROUGH
18Z...THEN SCT SHRA/TSRA ALONG MOGOLLON RIM AND INTO THE WHITE
MOUNTAINS...WITH STORMS DROPPING SOUTH INTO PORTIONS OF NORTHERN
GILA COUNTY...ONLY A FEW OF THESE STORMS WILL PRODUCE MVFR
CONDITIONS. ISOLD -SHRA/-TSRA CAN BE EXPECTED NORTH OF THE MOGOLLON
RIM. CLEARING IS EXPECTED AFTER 02Z. AVIATION DISCUSSION NOT UPDATED
FOR AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

SUNDAY THROUGH TUESDAY...EXPECT SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ALONG AND SOUTH OF THE MOGOLLON RIM WITH
ISOLATED STORMS NORTH OF THE RIM THROUGH THE PERIOD. MINIMUM IS
EXPECTED TO REMAIN ABOVE 15 PERCENT FOR THE PERIOD EXCEPT FOR AREAS
ALONG THE COLORADO RIVER.

&&

PUBLIC...............PETERSON
AVIATION/FIRE WX.....MAS

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Aug 15, 10:00 AM MST, 4 hours 1 minute before
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST FRI AUG 15 2008

AZZ004>018-037>040-160700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

AN INTERESTING WEATHER PATTERN IS BEGINNING TO EVOLVE OVER THE REGION TODAY AND
INTO THE WEEKEND AS AN ANOMOLOUS UPPER LOW TAKES SEAT IN NORTHEAST
UTAH/SOUTHWEST WYOMING/NORTHWEST COLORADO. FOR TODAY A FEATURE LYING
NORTHWEST TO SOUTHEAST ACROSS THE AREA WILL HELP PROVIDE SOME DEEP LIFT AND WEAK
FORCING THAT WILL HELP GET THUNDERSTORMS GOING MAINLY ALONG THE MOGOLLON RIM AND
INTO THE WHITE MOUNTAINS. DRIER AIR TO THE NORTH OF FLAGSTAFF WILL INHIBIT
THUNDERSTORMS DEVELOPMENT TO MAINLY ISOLATED STORMS. FROM THE MOGOLLON RIM
SOUTH...STORMS WILL HAVE PLENTY OF MOISTURE AND INSTABILITY TO FEED OFF OF AS
THEY ADVANCE SOUTHWARD INTO THIS MOIST AND UNSTABLE FLOW. WINDS ALOFT TODAY ARE
STRONGER AS WELL...SO WE ARE EXPECTING SOME OF THE STORMS TO BE STRONGER WITH
THE POTENTIAL OF ISOLATED SEVERE STORMS PRODUCING LARGE HAIL AND VERY STRONG
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOR SATURDAY...THE MOISTURE WILL INCREASE ACROSS THE AREA ALLOWING FOR A GREATER
THREAT OF STORMS ACROSS ARIZONA. WITH THE DEEPER MOISTURE IN PLACE...AN UPPER
LEVEL TROUGH WILL MOVE SOUTHWARD FROM THE DEEP LOW OVER NORTHWEST
COLORADO...THIS TROUGH OF LOW PRESSURE WILL HELP PROVIDE SOME STRONGER LIFT AND
A BETTER FLOW PATTERN THAT WILL HELP STORMS BECOME STRONGER AND POSSBILY BECOME
SEVERE.

MOISTURE WILL REMAIN IN PLACE FROM THE MOGOLLON RIM SOUTH INTO MONDAY WITH THE
POTENTIAL OF THE STORM DEVELOP ALONG THE HIGH TERRAIN FROM THE KAIBAB PLATEAU
SOUTHEAST ALONG THE MOGOLLON RIM AND INTO THE WHITE MOUNTAINS. THE STEERING FLOW
WILL MOVE STORMS INTO THE LOWER ELEVATION OF YAVAPAI AND GILA COUNTIES DURING
THE LATE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:31 PM MSTAreal Flood AdvisoryFGZCoconino62 min
Aug 15, 3:51 PM MSTSevere Thunderstorm WarningFGZCoconino24 min
Aug 15, 4:11 PM MSTSevere Thunderstorm WarningFGZCoconino34 min
Aug 15, 4:17 PM MSTTornado WarningFGZCoconino26 min
Aug 15, 4:37 PM MSTSevere Thunderstorm WarningFGZYavapai38 min
Aug 15, 4:43 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai2 hr
Aug 15, 4:51 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai39 min
Aug 15, 4:58 PM MSTFlash Flood WarningFGZCoconino, Yavapai2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.